Rhode Island, 2009Flood and Lightning Strikes in Rhode Island, August 5, 2009
August 5, 2009 · NWS BOX · 3 events in 3 counties and zones
A cold front moved across Southern New England into an unstable atmosphere, resulting in showers and thunderstorms forming along the front. Some of these storms became severe producing strong, damaging winds and frequent lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Southern New England into an unstable atmosphere, resulting in showers and thunderstorms forming along the front. Some of these storms became severe producing strong, damaging winds and frequent lightning strikes.
A group of nine people sought shelter under a tree at a sports field. Lightning struck the ground or a fence nearby and the nine felt a shock from the strike. Only minor injuries were sustained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 4:25 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 5, 4:25 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
525 PM EDT WED AUG 5 2009
.SYNOPSIS...
A FRONT MAY STALL ACROSS THE WATERS LATE TONIGHT BEFORE MOVING
OFFSHORE LATE THURSDAY. HIGH PRESSURE WILL PUSH INTO THE REGION
THROUGH THIS WEEKEND...BRINGING MILD AND DRY CONDITIONS. A WARM
FRONT WILL LIFT N OF THE REGION EARLY NEXT WEEK...BRINGING A
PERIOD OF HAZY...HOT AND HUMID WEATHER.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
STRATUS AND PATCHY FOG CONTINUES TO HANG TOUGH ACROSS PORTIONS OF
CAPE COD AND THE ISLANDS. MESOANALYSIS AT 3 PM INDICATED MEAN LAYER
CAPE OF 1000-1500 J/KG ACROSS MOST OF EASTERN MA AND RI. WIND SHEAR
REMAINS WEAK FOR ORGANIZED CONVECTION ACROSS SOUTHERN NEW ENGLAND.
STILL PLENTY OF ENERGY AVAILABLE THOUGH FOR ISOLATED SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.
COOL FRONT AT 4 PM EXTENDED FROM NORTHEAST MA THROUGH SOUTH CENTRAL
WORCESTER COUNTY TO NEAR HARTFORD. THIS FRONT SHOULD REACH THE CAPE
COD CANAL TOWARD 10 PM.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THIS COOL FRONT LIKELY STALLS ACROSS CAPE COD AND THE ISLANDS LATER
TONIGHT. A MID LEVEL SHORTWAVE MOVING NORTHEAST FROM THE MID ATLANTIC
COAST MAY INDUCE A WEAK SURFACE LOW PRESSURE ALONG THIS FRONT LATE
TONIGHT...FURTHER SLOWING ITS EASTWARD PROGRESS. KEPT A CHANCE OF
SHOWERS IN THE VICINITY OF CAPE COD AND THE ISLANDS INTO THURSDAY.
THURSDAY NIGHT...ALL MODELS DEVELOP A LOW PRESSURE OFF THE COAST
UNDERNEATH THE RIGHT REAR QUADRANT OF A STRENGTHENING 250 MB JET
STREAK...ALSO AS A SHORT WAVE TRACKS ACROSS NEW YORK STATE. THE GFS
DEVELOPS THE STRONGEST LOW PRESSURE AMONGST THE MODEL SOLUTIONS...AS
WAS TREATED AS A MODEST OUTLIER. THAT SAID...BROUGHT A CHANCE OF
SHOWERS FARTHER NORTHWEST INTO SOUTHEAST MA AND RI THURSDAY EVENING.
TEMPERATURES WERE A BLEND OF THE MET AND MAV GUIDANCE.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODEL SOLUTIONS ARE SHOWING MORE SPREAD...ESPECIALLY IN
THE LATTER PERIODS OF THE LONG TERM FORECAST. THIS ALL HINGES ON THE
DEVELOPMENT OF RIDGING ALONG THE E COAST AND HOW LONG IT WILL LAST.
LEANED TOWARD THE HPC SUGGESTED BLEND OF THE 00Z ECMWF...EC AND CMC
ENSEMBLES AND THE GFS ENSEMBLES...WHICH INDICATE A LESS AMPLIFIED
THAN THE OP GFS RUN OR THE GGEM. SO...IT APPEARS THAT THERE WILL BE
A PERIOD OF SUMMER HEAT...BUT HOW LONG IS STILL IN QUESTION.
FRIDAY...BUBBLE OF WEAK HIGH PRES BUILDS ACROSS THE REGION WITH
FRONT WELL TO THE S AND NEXT SYSTEM WELL TO THE W. SOME MODELS SHOW
A WEAK TROUGH ACROSS NORTHERN NEW ENGLAND...BUT NOT MUCH MOISTURE OR
SUPPORT WITH THIS...SO MAINLY A WIND SHIFT LINE AS IT PASSES. EXPECT
TEMPS TO RUN A FEW DEGREES COOLER THAN NORMAL...MAINLY AROUND 80.
OVERNIGHT LOWS FRIDAY NIGHT MAY ALSO RUN UP TO 5 DEGREES BELOW
NORMAL WITH NW FLOW IN PLACE.
SATURDAY...MAINLY A DRY FORECAST IN PLACE AS HIGH PRES SHIFTS E
ACROSS THE REGION. QUESTION AT THIS POINT WILL BE WHETHER A LOW
PASSES S OF NEW ENGLAND ALONG STATIONARY FRONT AS THE GFS SUGGESTS.
HAVE PUT IN SLIGHT CHANCE POPS SKIRTING THE S COAST SAT AFTERNOON
AND NIGHT FOR NOW...BUT LOW CONFIDENCE WITH THIS FEATURE. HAVE TEMPS
RUNNING SEVERAL DEGREES COOLER THAN NORMAL WITH A FEW MORE CLOUDS
AROUND...AS LIGHT WINDS BACK TO S-SW. MAY SEE SEA BREEZES DURING THE
AFTERNOON AS WELL.
SUNDAY...MORE CLOUDS ACROSS THE REGION AS HUMIDITY INCREASES SLOWLY.
MAY ALSO SEE WIDELY SCT SHOWERS ACROSS S NH DURING THE AFTERNOON AND
EVENING. HELD OFF ANY SHOWERS/TSTMS FROM THE APPROACHING WARM FRONT
AS MODELS STILL HAVING DIFFICULTY HANDLING THE TIMING OF THIS
FEATURE. AS DEWPTS INCREASE...ESPECIALLY AT NIGHT...WILL ALSO SEE
PATCHY FOG DEVELOP SUNDAY NIGHT. EXPECT HIGHS MOSTLY IN THE 70S WITH
A FEW LOWER 80S SPRINKLED IN THE LOWER CT VALLEY.
MONDAY...MODELS STILL SIGNALING THE WARM FRONTAL PASSAGE DURING THIS
PERIOD. TEMPS RISE DRAMATICALLY...WITH HIGHS IN THE MID 80S TO
AROUND 90...WARMEST ACROSS N CT/W MA AS THE SCATTERED SHOWERS/TSTMS
LIFT N OF THERE DURING THE DAY. APPEARS THEY MAY LINGER ACROSS E AND
N MA/S NH THROUGH THE DAY AND INTO MON NIGHT. EXPECT TEMPS TO RUN
AROUND 5 DEGREES ABOVE NORMAL...THOUGH WILL RUN A BIT COOLER ALONG
THE S COAST WITH ONSHORE WINDS.
TUESDAY-WEDNESDAY...A LOT OF MODEL SOLUTION SPREAD DURING THIS
PERIOD...ALL DEPENDENT UPON WHETHER UPPER LEVEL TROUGHING
RE-ESTABLISHES ACROSS THE NE U.S. AS SEVERAL MEMBERS OF THE MODEL
SUITE SUGGEST...OR IF THE RIDGE HOLDS IN TO KEEP THE HEAT IN PLACE.
FOR NOW...SPLITTING THE DIFFERENCE...THOUGH LEANING TOWARD MILDER
TEMPS WITH HIGHS IN THE 80S BOTH DAYS. DEPENDING WHETHER THIS UPPER
LEVEL FEATURES SETS UP...COULD SEE SCATTERED DIURNAL SHOWERS/TSTMS
MAINLY TUE AFTERNOON/EVENING WITH SCT SHOWERS MENTIONED FOR NOW WED
AFTERNOON/EVENING.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
THIS EVENING...IFR STRATUS AND FOG LINGER ACROSS PORTIONS OF CAPE
COD AND THE ISLANDS. VFR ELSEWHERE.
SCT STRONG TSTMS EXPECTED THROUGH 06/03Z...PRIMARILY ACROSS NORTHERN
CT...NORTHERN RI AND MA. MAIN THREAT WILL BE FROM STRONG WIND
GUSTS...BUT COULD ALSO SEE SOME HAIL.
TONIGHT...BECOMING VFR AT MOST LOCATIONS BEHIND A COLD FRONT. IFR
CONDITIONS LIKELY TO CONTINUE VCNTY CAPE COD AND THE ISLANDS UNTIL
LATE TONIGHT.
THU...VFR...EXCEPT POSSIBLE IFR LINGERING CAPE COD AND THE ISLANDS.
SEA BREEZE POTENTIAL FOR BOS AND PVD THURSDAY AFTN.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY...MAINLY VFR. EXPECT EARLY MORNING MVFR-IFR VSBYS IN LEFTOVER
FOG...THEN MORE PATCHY FOG DEVELOP LATE FRIDAY NIGHT. LOCAL SEA
BREEZES POSSIBLE.
SATURDAY...VFR. PERIOD OF EARLY MORNING MVFR-IFR VSBYS IN LOW CLOUDS
FOG PATCHES. MVFR-IFR CIGS/VSBYS IN AREAS OF FOG SAT NIGHT.
SUNDAY...MAINLY VFR. MVFR CIGS/VSBYS IN AREAS OF MORNING FOG...THEN
MAINLY VFR. LOCAL VFR-MVFR CIGS/VSBYS IN WIDELY SCT-SCT
SHOWERS/ISOLD TSTMS MAINLY ACROSS S NH/W MA SUNDAY AFTERNOON. MORE
NIGHTTIME MVFR VSBYS IN AREAS OF FOG.
MONDAY...MAINLY VFR. MVFR-IFR DURING THE EARLY MORNING AND AGAIN AT
NIGHT IN LOW CLOUDS AND PATCHY FOG. LOCAL MVFR CIGS/VSBYS IN SCT
SHWRS/TSTMS MAINLY ACROSS E AND N MA INTO S NH...THOUGH COULD SEE A
FEW IN RI/N CT EARLY.
&&
.MARINE...
TRANQUIL PERIOD WITH AREAS OF FOG THE MAIN HAZARD EACH NIGHT THROUGH
THURSDAY NIGHT. WNW WIND GUSTS 34 KTS OR GREATER POSSIBLE IN ANY
THUNDERSTORM THIS AFTERNOON OR EVENING...ESPECIALLY ALONG THE EAST MA
COAST.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY-SATURDAY...MAINLY W-NW WINDS BELOW SMALL CRAFT CRITERIA WITH
HIGH PRES IN PLACE. SEAS 4 FT OR LESS.
SUNDAY...S-SE WINDS UP TO 20 KT...POSSIBLE GUSTS UP TO 25 KT ON THE
OUTER WATERS. SEAS UP TO 4 FT.
MONDAY...S-SW WINDS UP TO 15 KT. SEAS 3 FT OR LESS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...EVT
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...EVT
AVIATION...BELK/EVT
MARINE...BELK/EVT
Hazardous weather outlook, Aug 5, 3:44 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT WED AUG 5 2009
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-062045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
444 PM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND
RHODE ISLAND.
.DAY ONE...TONIGHT.
SCATTERED STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING
SHOULD WEAKEN SOME AFTER SUNSET. THE MAIN AREA OF CONCERN WILL BE
ACROSS EASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND WINDHAM
COUNTY CONNECTICUT. THE STRONGER STORMS ARE LIKELY TO PRODUCE GUSTY
WEST TO NORTHWEST WINDS TO 45 MPH AND CLUSTERS OF FREQUENT
LIGHTNING. DAMAGE FROM WIND OR LIGHTNING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...MAINLY IN
THE AFTERNOON.
LOW CONFIDENCE AT THIS TIME THAT A HEAT ADVISORY MAY BE NECESSARY
NEXT MONDAY AWAY FROM THE SOUTH COAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-062045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
444 PM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.
.DAY ONE...TONIGHT.
SCATTERED STRONG THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING
SHOULD WEAKEN SOME AFTER SUNSET. THE MAIN AREA OF CONCERN WILL BE
ACROSS TO COASTAL WATERS EAST OF MASSACHUSETTS...AS WELL AS THE UPPER
REACHES OF NARRAGANSETT BAY. THE STRONGER STORMS ARE COULD PRODUCE
GUSTY WEST TO NORTHWEST WINDS UP TO 35 KT AND CLUSTERS OF FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...MAINLY IN
THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BELK
In the hours before
Special weather statement, Aug 5, 4:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
545 PM EDT WED AUG 5 2009
MAZ017-020-RIZ002-004-005-052230-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-
545 PM EDT WED AUG 5 2009
AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 5 MILES NORTHWEST OF CRANSTON...OR ABOUT 7 MILES WEST OF
PROVIDENCE...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...CRANSTON...JOHNSTON...NORTH
PROVIDENCE...PROVIDENCE...CENTRAL FALLS...EAST PROVIDENCE...
PAWTUCKET...SEEKONK AND REHOBOTH.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FRANK
Local storm report, Aug 5, 4:46 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
546 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG PLAINVILLE 42.00N 71.33W
08/05/2009 NORFOLK MA AMATEUR RADIO
SEVERAL LARGE TREE LIMBS DOWN ON ROUTE 1A AND VICINITY.
0315 PM TSTM WND DMG FOXBOROUGH 42.07N 71.25W
08/05/2009 NORFOLK MA AMATEUR RADIO
A TREE DOWN ON A UTILITY POLE ON GARFIELD ROAD.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE TREE LIMB DOWN ON TEMPLE STREET.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
WIRES DOWN ON FOREST STREET.
0428 PM TSTM WND DMG HANSON 42.06N 70.85W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE LIMB DOWN ON A CAR ON ROUTE 58. THE CAR WAS DENTED.
&&
HFRANKSpecial weather statement, Aug 5, 4:50 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
550 PM EDT WED AUG 5 2009
MAZ018-019-052230-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
550 PM EDT WED AUG 5 2009
AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER PLYMPTON...OR ABOUT 9 MILES WEST OF PLYMOUTH...MOVING EAST
AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...PLYMPTON...KINGSTON...PLYMOUTH
AND DUXBURY.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FRANK
Local storm report, Aug 5, 5:18 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
618 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG WARE 42.25N 72.25W
08/05/2009 HAMPSHIRE MA AMATEUR RADIO
UTILITY POLE DOWN ON BRIMFIELD RD
0215 PM TSTM WND DMG WARREN 42.22N 72.19W
08/05/2009 WORCESTER MA AMATEUR RADIO
TREES AND WIRES DOWN ON BROOKFIELD RD
0240 PM TSTM WND DMG 2 N MONSON 42.13N 72.31W
08/05/2009 HAMPDEN MA AMATEUR RADIO
TREES DOWN ON STAFFORD RD
0310 PM TSTM WND DMG PLAINVILLE 42.00N 71.33W
08/05/2009 NORFOLK MA AMATEUR RADIO
SEVERAL LARGE TREE LIMBS DOWN ON ROUTE 1A AND VICINITY.
0315 PM TSTM WND DMG FOXBOROUGH 42.07N 71.25W
08/05/2009 NORFOLK MA AMATEUR RADIO
A TREE DOWN ON A UTILITY POLE ON GARFIELD ROAD.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
WIRES DOWN ON FOREST STREET.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE TREE LIMB DOWN ON TEMPLE STREET.
0428 PM TSTM WND DMG HANSON 42.06N 70.85W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE LIMB DOWN ON A CAR ON ROUTE 58. THE CAR WAS DENTED.
&&
HFRANKLocal storm report, Aug 5, 5:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
650 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG WARE 42.25N 72.25W
08/05/2009 HAMPSHIRE MA AMATEUR RADIO
UTILITY POLE DOWN ON BRIMFIELD RD
0215 PM TSTM WND DMG WARREN 42.22N 72.19W
08/05/2009 WORCESTER MA AMATEUR RADIO
TREES AND WIRES DOWN ON BROOKFIELD RD
0240 PM TSTM WND DMG 2 N MONSON 42.13N 72.31W
08/05/2009 HAMPDEN MA AMATEUR RADIO
TREES DOWN ON STAFFORD RD
0310 PM TSTM WND DMG PLAINVILLE 42.00N 71.33W
08/05/2009 NORFOLK MA AMATEUR RADIO
SEVERAL LARGE TREE LIMBS DOWN ON ROUTE 1A AND VICINITY.
0315 PM TSTM WND DMG FOXBOROUGH 42.07N 71.25W
08/05/2009 NORFOLK MA AMATEUR RADIO
A TREE DOWN ON A UTILITY POLE ON GARFIELD ROAD.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
WIRES DOWN ON FOREST STREET.
0421 PM TSTM WND DMG WHITMAN 42.08N 70.93W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE TREE LIMB DOWN ON TEMPLE STREET.
0428 PM TSTM WND DMG HANSON 42.06N 70.85W
08/05/2009 PLYMOUTH MA AMATEUR RADIO
LARGE LIMB DOWN ON A CAR ON ROUTE 58. THE CAR WAS DENTED.
0500 PM MARINE TSTM WIND 10 NNE COHASSET 42.32N 70.75W
08/05/2009 E43.00 MPH ANZ251 MA BUOY
&&
HFRANKSpecial weather statement, Aug 5, 6:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EDT WED AUG 5 2009
MAZ017-018-020-021-RIZ002-004-005-052345-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-SOUTHEAST PROVIDENCE
RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
705 PM EDT WED AUG 5 2009
AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES NORTH OF BARRINGTON...MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WARREN...REHOBOTH...SWANSEA...
SOMERSET...DIGHTON...BERKLEY...TAUNTON...FREETOWN...RAYNHAM...
LAKEVILLE AND MIDDLEBOROUGH.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FRANK
Flood, Providence
- When
- August 5, 6:05 PM EST to 6:35 PM EST
- Where
- Providence County, Cranston to 0.96 mi WSW of Howard
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.770, -71.450
Several streets in Cranston were flooded with water halfway up car tires (about 6 inches).
Lightning, Kent
- When
- August 5, 6:23 PM EST
- Where
- Kent County, Coventry
- Injuries
- 9 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 41.680, -71.570
Nine people, taking shelter under a tree at Foster Memorial Park, were injured when lightning struck nearby. Five of the injured refused medical treatment, the other four were transported to a nearby hospital. There were only minor injuries. No information was available on their ages.
Lightning, Bristol
- When
- August 5, 7:06 PM EST
- Where
- Bristol County, 0.71 mi NNW of Bristol Highlands
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.709, -71.286
Lightning struck a house on North Lane, resulting in a house fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
- Lightning Strike in Maine, August 5, 2009$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191849, 191850, 191851.